Dementia may be just a fancy word for insanity, but do some popular over-the-counter pharmaceuticals cause such problems in older people?
By: Ringo Bones
In a recent preliminary study of how commonly available over-the-counter pharmaceuticals can affect older people, it has been found out that there is a statistically significant rise in dementia of older people using quite common over-the-counter drugs like some popular antihistamine anticholinergic drugs like Benadril and some tricyclic antidepressants like sertraline or mirtazapine. Most of the pharmaceuticals causing the increased dementia risk are found out to be older formulations – developed back in the 1950s or so – of common over-the-counter drugs.
Common treatments for insomnia and hay fever are also linked to a statistically significant rise in the dementia incidences of older people using such drugs over a long period of time, as in regularly taking these drugs for 3 years or more. But the U.K.’s National Health advises older people not to panic and quit their meds abruptly, whereby causing more heath problems as a result. Many of them are advised to consult their General Practitioners to switch them to newer formulations if they are currently taking older formulations of antidepressants.
People of all ages are also advised to update their current meds to newer formulations if they are currently taking older formulations of antidepressant medication. This incident reminded me on when Duke University pharmacologist Dr. Mohamed Abou Donia discovered that the anti nerve gas medication Pyridostigmine Bromide issued during Operation Desert Storm causes the so-called Gulf War Syndrome if troops taking Pyridostigmine Bromide uses Deet – a common mosquito repellant. And during the mid 1990s, Dr. Mohamed Abou Donia also found out that some asthma inhalers causes Gulf War Syndrome like symptoms if asthmatics using these inhalers are exposed to common lawn pesticides.